Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 55, NWS Tucson, AZ

July 16, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2006, 9:57 PM MST for Pima County, Arizona. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2006, 9:57 PM MST (04:57 UTC)
Expired
Jul 16, 2006, 11:15 PM MST
In force
78 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 137 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
3092 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 170500
SVRTWC
AZC019-170615-
/O.NEW.KTWC.SV.W.0055.060717T0457Z-060717T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
957 PM MST SUN JUL 16 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 1115 PM MST

* AT 952 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 16 MILES EAST OF ORGAN PIPE NATIONAL MONUMENT TO 20 MILES EAST
  OF AJO...MOVING WEST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHY BY 1015 PM MST
  ORGAN PIPE NATIONAL MONUMENT BY 1020 PM MST
  AJO BY 1025 PM MST

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH RESULTING 
IN DENSE BLOWING DUST...REDUCING VISIBILITIES TO LESS THAN A QUARTER 
MILE. 

LAT...LON 3251 11204 3249 11301 3198 11301 3173 11214

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 170528
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1023 PM MST SUN JUL 16 2006

AZC019-170615-
/O.CON.KTWC.SV.W.0055.000000T0000Z-060717T0615Z/
PIMA AZ-
1023 PM MST SUN JUL 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MST
FOR WESTERN PIMA COUNTY...

AT 1023 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 10 MILES EAST OF AJO...TO 7 MILES EAST OF ORGAN PIPE 
NATIONAL MONUMENT...MOVING WEST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WHY BY 1032 PM MST
  AJO BY 1037 PM MST
  ORGAN PIPE NATIONAL MONUMENT BY 1040 PM MST

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED 
FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR 
GREATER. MOTORISTS TRAVELING ALONG HIGHWAY 86 NEAR WHY...AS WELL AS  
HIGHWAY 85 BETWEEN LUKEVILLE AND AJO SHOULD EXERCISE EXTREME CAUTION 
ON THE ROADWAYS THIS EVENING. 

LAT...LON 3250 11223 3250 11307 3197 11308 3174 11231

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 170615
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1112 PM MST SUN JUL 16 2006

AZC019-170622-
/O.EXP.KTWC.SV.W.0055.000000T0000Z-060717T0615Z/
PIMA AZ-
1112 PM MST SUN JUL 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PIMA COUNTY EXPIRES AT
1115 PM MST...

THE SEVERE THUNDERSTORM ACROSS WESTERN PIMA COUNTY HAS WEAKENED 
BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN ALLOWED TO EXPIRE AT 1115 PM MST. 

HOWEVER...STRONG THUNDERSTORMS STILL EXIST TO THE WEST OF HIGHWAY 
85. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS TO 50 MPH AND 
AREAS OF BLOWING DUST. THESE STORMS WILL CONTINUE TO MOVE WEST AT 30 
MPH AND INTO SOUTHERN YUMA COUNTY BY 1140 PM MST. 

MOTORISTS TRAVELING ALONG HIGHWAY 85 SHOULD STILL EXPECT STRONG CROSS 
WINDS TO PERSIST UNTIL MIDNIGHT.


LAT...LON 3250 11223 3250 11307 3197 11308 3174 11231

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:15 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 16, 9:15 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 PM MST SUN JUL 16 2006

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
TONIGHT AND BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS. THE
WEATHER PATTERN WILL REMAIN RELATIVELY ACTIVE THIS WEEK WITH
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...ACTIVE NIGHT WITH THE PROXIMITY OF THE LOW. SOME
STRONG ORGANIZED CONVECTION SENT OUTFLOWS TO ASSIST AREAS THAT WERE
NOT AS MOIST AND UNSTABLE. BLOWING DUST PROBLEMS ALONG WITH SOME
SEVERE SIGNATURES. WITH OUTFLOWS CONTINUING TO BOUNCE AROUND
OVERNIGHT ISOLATED CONVECTION WILL REMAIN POSSIBLE THROUGH EARLY
MORNING HOURS. EASTERLY FLOW HAS OPENED US BACK UP IN GENERAL.
EXPECT A SEASONABLY BUSY WEEK WITH THE HIGH CENTER RECONSOLIDATED TO
OUR NORTHEAST. THE WEATHER THIS WEEK WILL REMAIN RELATIVELY ACTIVE
WITH DAY-TO-DAY VARIABILITY OF THUNDERSTORM COVERAGE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 16, 6:31 AM MST, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
631 AM MST SUN JUL 16 2006

AZZ019-029>035-171445-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
631 AM MST SUN JUL 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

HIGH PRESSURE IS CURRENTLY CENTERED OVER UTAH WHICH IS A FAVORABLE
POSITION FOR THE CLOCKWISE FLOW AROUND THE HIGH TO PULL MOISTURE
FROM THE EAST. IN ADDITION...A LOW PRESSURE SYSTEM WHICH IS
CURRENTLY MOVING WESTWARD ACROSS NORTHEAST MEXICO IS EXPECTED TO
MOVE TOWARD THE DESERT SOUTHWEST THROUGH THE REMAINDER OF THE
WEEKEND. THIS SYSTEM IS ACCOMPANIED BY ABUNDANT MOISTURE...AND AS
THE SYSTEM MOVES CLOSER TO SOUTHEAST ARIZONA THE UPPER LEVEL
DYNAMICS ASSOCIATED WITH THE SYSTEM WILL HELP TO TRIGGER STRONG TO
POSSIBLY SEVERE STORMS ONCE AGAIN ACROSS SOUTHEAST ARIZONA...MAINLY
DURING THE LATE AFTERNOON AND EVENING HOURS WHEN PEAK DAYTIME
HEATING IS AT ITS BEST. THE STORMS THAT DEVELOP THIS AFTERNOON WILL
INITIALLY FORM OVER THE MOUNTAINS OF THE EASTERN ZONES OF NORTHERN
GREENLEE...GRAHAM AND COCHISE COUNTIES AND WILL PUSH WEST. THE
MAIN THREAT WITH SOME OF THE STORMS THAT DEVELOP THIS AFTERNOON
WILL BE TO PRODUCE DAMAGING DOWN-BURSTS. HOWEVER...LARGE HAIL
CANNOT BE RULED OUT AS A THREAT AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE UPPER LOW WILL BEGIN TO MOVE ACROSS THE BAJA PENINSULA ON
MONDAY...BUT THE SYSTEM WILL STILL BE CLOSE ENOUGH TO ENHANCE ANY
OF THE STORMS THAT DEVELOP ON MONDAY. A FEW OF THE STORMS COULD
REACH SEVERE LIMITS WITH DAMAGING WINDS THE MAIN THREAT.

ONCE THE UPPER LOW PUSHES WEST LATE MONDAY AND INTO TUESDAY THE
UPPER LEVEL DYNAMICS WILL HAVE MOVED WEST AS WELL. THEREFORE THE
THREAT FOR SEVERE WEATHER WILL DECREASE. HOWEVER...THERE WILL
STILL BE PLENTY OF MOISTURE IN PLACE AND COMBINED WITH THE DAYTIME
HEATING ANY OF THE STORMS THAT DEVELOP MAINLY DURING THE AFTERNOON
AND EVENING HOURS TUESDAY THROUGH SATURDAY COULD BRIEFLY REACH
SEVERE LIMITS...HOWEVER ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 16, 8:06 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
806 PM MST SUN JUL 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     AVALANCHE        15 SE ELOY              32.59N 111.42W
07/16/2006                   PINAL              AZ   TRAINED SPOTTER

            NWS SPOTTER TRAVLING HOME ON INTERSTATE 10 IN PICACHO
            REPORTED VISIBILITY ON THE HIGHWAY ABOUT 200 YARDS.

&&

MSHERWOO

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:05 PM MSTDust Storm WarningTWC4 hr
Jul 16, 7:06 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 16, 7:44 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Jul 16, 8:27 PM MSTSevere Thunderstorm WarningTWCPima, Pinal48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.